Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2002, 2:25 PM CDT for Fillmore County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 2:25 PM CDT (19:25 UTC)
- Expired
- Jul 18, 2002, 3:30 PM CDT
- In force
- 65 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:05 PM CDT | Thunderstorm Wind 52 E | Preston, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
998 WUUS53 KARX 181925 SVRLSE MNC045-182030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FILLMORE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 330 PM CDT * AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF FOUNTAIN...OR ABOUT 6 MILES NORTH OF PRESTON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR PRESTON AT 235 PM CDT... NEAR LANESBORO AT 250 PM CDT... NEAR RUSHFORD VILLAGE...AND HARMONY AT 315 PM CDT... NEAR RUSHFORD AT 325 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4384 9245 4351 9245 4351 9173 4385 9173 THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:45 AM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Jul 18, 3:45 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 345 AM CDT THU JUL 18 2002 DATA ANALYSIS AT 18/06Z SHOWS THE FRONT EXTENDING FROM JUST NORTH OF A KAUW-KULM-KMML LINE. REGIONAL RADAR SHOWING SCATTERED SLOW MOVING THUNDERSTORMS OVER EASTERN IOWA WHERE THE CAP IS THE WEAKEST. LOW LEVEL MOISTURE TRANSPORT HAS LEAD TO THE DEVELOPMENT OF AN MCS OVER NORTH DAKOTAS. AIRMASS OVER THE FORECAST AREA REMAINS CAPPED FOR NOW. MAIN FORECAST FOCUS WILL BE THE FRONT MOVING INTO...THEN THROUGH THE FORECAST AREA TODAY AND TONIGHT. MODEL INITIALIZATION OF THE ETA/AVN SEEMS REASONABLE. ETA IS MUCH FASTER BRINGING THE FRONT THROUGH THE FORECAST AREA THAN THE AVN. IN FACT...THE ETA CAPE/LI FIELDS SUGGEST TIMING SIMILAR TO THE AVN. THINK THE FRONT WILL PUSH INTO THE CENTRAL PORTION OF THE FORECAST AREA /KLSE-KRST-KVOK/ ABOUT 17Z...THEN THROUGH THE FORECAST AREA BY 00Z. MUCAPES WILL BUILD AHEAD OF THE FRONT TO ABOUT 2500 J/KG BY MIDDAY...AND 3500 J/KG BY PEAK HEATING. THIS IN CONJUNCTION WITH A WEAK CAP /0-30 CIN NEAR THE FRONT/ AND CONVERGENCE ALONG THE FRONT SHOULD CAUSE THE BOUNDARY TO CONVECT THIS MORNING AS IT MOVES SOUTH. THIS SHOULD CONTINUE TODAY INTO THE EVENING AS IT HEADS SOUTH. ABOVE AVERAGE CONFIDENCE FOR THIS GIVEN WHAT HAPPENED TODAY ACROSS MINNESOTA AND NORTHERN WISCONSIN NEAR THIS FRONT. SEVERE THREAT WITH THESE STORMS SHOULD BE MAINLY HAIL GIVEN THE AMOUNT OF INSTABILITY /SEE CAPE ABOVE/ AND WET BULB ZERO HEIGHTS OF 11-12 KFT. HOWEVER...ENVIRONMENTAL SHEAR REMAINS WEAK WITH THESE STORMS. THEREFORE...DO NOT EXPECT ANY LONG LIVED ROTATING UPDRAFTS OR ORGANIZED LINEAR SEGMENTS. LOOK AT THE 18/06Z ETA SUGGESTS THE PRECIPITATION ONSET WILL BE DELAYED A FEW HOURS. THEN...IT DEVELOPS SOME ADDITIONAL MOISTURE TRANSPORT TONIGHT...WHICH ENHANCES CONVECTION INTO AN MCS. THIS SEEMS REASONABLE...AND GIVEN CURRENT FORECAST...WILL CONTINUE CHANCE OF THUNDERSTORMS TONIGHT. HIGH PRESSURE BUILDS INTO THE GREAT LAKE STATES FRIDAY THROUGH SATURDAY. THIS WILL PRODUCE EASTERLY FLOW ACROSS THE FORECAST AREA. THIS WILL KEEP HIGHS DOWN SOME...DESPITE WARM 850 MB TEMPERATURES CONTINUING. PRECIPITATION CHANCES NIL WITH A DRY BOUNDARY LAYER...AND NOT TOO MANY CLOUDS FOR FRIDAY AND SATURDAY. .LSE...NONE. KRC
In the hours before
Special weather statement, Jul 18, 12:40 PM CDT, 1 hour 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-190300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1240 PM CDT THU JUL 18 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. TIMING - FOR THIS AFTERNOON THROUGH THIS EVENING. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. DISCUSSION - A NEARLY STATIONARY FRONT EXTENDED FROM EASTERN WISCONSIN INTO SOUTHERN MINNESOTA. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH THIS AFTERNOON...AND WILL SERVE AS A FOCAL POINT FOR SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE AROUND THE AREA IS MOIST AND UNSTABLE...AND A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY...DUE TO THE SLOW MOVEMENT OF THE STORMS. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:14 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 76 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.